Contaminated packs of St John’s Wort herbal medicines recalled
Source: Daniel Sambraus / Science Photo Library
Contaminated packs of St John’s Wort herbal medicines are being recalled because they contain higher than recommended levels of a toxic pyrrolizidine alkaloid (PA), which can cause liver problems in patients.
The recall is a precaution by the Medicines and Healthcare products Regulatory Agency (MHRA), which says it has not received any reports of adverse drug reactions linked to the product through its yellow card scheme.
Six batches of the herbal medicine, containing 91,000 packs, are contaminated with PAs, which can cause liver problems in adults. Symptoms include yellowing of the whites of the eyes and skin, nausea, vomiting, dark urine and abdominal pain and tiredness.
The PAs have not been found in the St John’s wort itself but rather in weeds contaminated with the toxin that were accidently collected during harvesting, according to the MHRA.
The six contaminated batches were produced in 2013 and all have expiry dates from May to August 2016. They are sold as Asda St John’s Wort, Superdrug St John’s Wort and HRI Good Mood.
People who have bought any of the contaminated packs are asked to stop taking the tablets and return them to the Herbal Research Company. Pharmacists are advised to return any contaminated batches to their original supplier.
The batch numbers are: 14279, 14255, 14662, 14498, 14660 and 14523.
Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2016.20200673
Recommended from Pharmaceutical Press